# SDR 2004UALA00269

- Difficulty date: March 19, 2004
- Submitted: March 30, 2004
- Operation: Air carrier
- Aircraft: N783UA
- Make and model: Boeing 777222
- Aircraft serial: 26950
- Aircraft time: 31,309 hours, 4,809 cycles
- Engine: Pwa PW4090
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Blade
- Condition: Cracked
- Location: Nr 2 Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

NR 2 ENGINE COMPRESSOR STALLED IN CRUISE.  POWER REDUCED TO IDLE.  THE 6TH STAGE HPC INNER SHROUD ASSEMBLIES (PW IPC 72-35-00-17-001/-010) WERE FOUND TO HAVE BEEN INSTALLED BACKWARDS.  THIS ALLOWED THE SEAL LAND TO MAKE INTERMITTENT CONTACT WITH THE TRAILING EDGE OF ALL OF THE 6TH STAGE BLADES NEAR THE AIRFOIL ROOT.  A CRACK STARTED IN THE TRAILING EDGE OF ONE OF THESE BLADES, AND PROGRESSED IN FATIGUE TO THE AIRFOIL MID-CHORD.  AT THAT POINT, THE REMAINDER OF THE BLADE FAILED IN STRESS RUPTURE.  ALL 6TH STAGE BLADES, AND ALL OTHER HPC BLADES DOWNSTREAM OF THE 6TH STAGE, SUFFERED HEAVY RESULTANT DAMAGE.
